Be careful about having too many energy drinks – you may wind up with a case of acute hepatitis, warns a cautionary case study appearing in the journal BMJ Case Reports.
A 50-year-old Florida man who drank more than five energy drinks per day over a three-week period experienced a rash of symptoms – malaise, abdominal pain, vomiting and jaundice – that ultimately forced him to the hospital for nearly a week.
Physicians treating the patient reported “features of toxin-induced liver injury” in the man, and testing through liver biopsy revealed a case of severe acute hepatitis, a clinical state characterized by inflammation of the liver.
As a construction worker, the man reported upping his energy drink consumption to help get through a full day of manual labor, according to the report. He also denied the use of drugs or alcohol that may have contributed to liver disease – and the medical tests corroborated his story.
Discounting other reasons for illness, the physicians squared their sights on energy drinks.
“With the increasing popularity of energy drinks, clinicians should also be aware of the potential adverse effects associated with their consumption and inquire about energy drink intake in otherwise healthy adults who present with unexplained acute hepatitis,” writes the research team from the University of Florida College of Medicine.
Assaying the ingredients
The study authors term it “probable/likely” that the man’s high consumption of energy drinks directly resulted in the symptoms and acute hepatitis. They suggest that an overabundance of niacin and vitamin B – two common ingredients in energy drinks – in the patient’s system contributed to his liver decline.
The patient’s daily intake of niacin was about 160 to 200 milligrams, which is lower than but “similar to the previously reported energy-drink associated acute hepatitis.” Also, the medical community has little data or understanding about the combination power of the compounds contained in many energy drinks, the researchers note.
In this case, the researchers surmise that the man’s energy-drink bender had a lot to do with his ill health, suggesting that toxicity is “compounded by accumulative effect.” In other words, consumers should be careful about long-term overuse.
“Patients should be educated about the potential risk of hepatotoxicity with the overconsumption of niacin-rich energy drinks,” they advise.
A growing challenge to the medical community
The researchers note that the incidence of such cases has been extremely limited. “To the best of our knowledge, only one other case report has previously been published in the literature describing acute hepatitis related to energy drinks,” they write.
However, adverse health benefits attributed to energy drinks and other supplements is a growing challenge within the healthcare system. “Unfortunately, an increasing number of Americans consume herbal supplements and energy drinks on a daily basis, with the misconception that their ‘natural ingredients’ must render them harmless,” report the study authors.
Studies estimate that about 23,000 emergency department visits – much like the Florida man’s – are due to unintended health consequences from taking dietary supplements.
“Liver injury secondary to the consumption of dietary and herbal supplements, though increasingly recognized, remains a diagnostic challenge for clinicians due to the lack of clearly defined diagnostic criteria,” they write.
Greater awareness of the topic “will decrease prevalence and potentially fatal delays in discontinuation of the offending agent.”
Richard Scott is a health care reporter focusing on health policy and public health. Richard keeps tabs on national health trends from his Philadelphia location and is an active member of the Association of Health Care Journalists.